Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2001, 7:29 PM CDT for Hitchcock County, Nebraska; Rawlins County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 7:29 PM CDT (00:29 UTC)
- Expired
- Apr 20, 2001, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Rawlins County, KS, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 7:55 PM CDT | Thunderstorm Wind 78 E | Stratton, NE | Farm buildings were damaged including a roof blown off a barn. A car, motor home, and tractor were also damaged along with trees between Stratton and Trenton. |
| Apr 20, 8:00 PM CDT | Thunderstorm Wind 61 E | Atwood, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS53 KGLD 210029 SVRGLD KSC153-NEC087-210130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 729 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 830 PM CDT * AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF STRATTON NE TO 20 MILES SOUTHWEST OF BEARDSLEY...OR FROM 15 MILES SOUTH OF WAUNETA TO 17 MILES SOUTHEAST OF ST. FRANCIS...MOVING NORTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... STRATTON NE AT 735 PM CDT BEARDSLEY AT 750 PM CDT BLAKEMAN...TRENTON AT 755 PM CDT ATWOOD AT 800 PM CDT LUDELL AT 805 PM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...HERNDON AND CULBERTSON. HAIL AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. $$ LAT...LON 4034 10133 3958 10139 3958 10076 4034 10075 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:10 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 20, 4:10 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT FRI APR 20 2001 CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY NORTH OF CWA. HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR DIFFERENCE WRT SUN WX IF AVN IS CORRECT. CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT THROUGHOUT. SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN IN CO AREAS. LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS. WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS POSS. LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES. .GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN CO UNTIL 5 PM MDT. RJC
In the hours before
Special weather statement, Apr 20, 4:00 PM CDT, 3 hours 29 minutes before
KSZ003-004-015-016-NEZ081-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT FRI APR 20 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA... COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST KANSAS. SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. O$$ BULLER
Local storm report, Apr 20, 4:57 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 PM 30 NW KIT CARSON CO NON TSTM WINDS
04/20/01 CHEYENNE 62 MPH NON TSTM WINDS.
REPORTED BY STORM
SPOTTER.
0330 PM GOODLAND KS 60 MPH TSTM GUST
04/20/01 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0330 PM 12 N WHEELER KS 60 MPH TSTM GUST
04/20/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0332 PM 8 N GOODLAND KS 50 MPH TSTM GUST
04/20/01 SHERMAN
0336 PM (GLD)RENNER FLD GOODLAND KS 62 MPH TSTM GUST
04/20/01 SHERMAN
0336 PM GOODLAND KS 72 MPH TSTM GUST
04/20/01 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0350 PM BENKELMAN NE .75 INCH HAIL
04/20/01 DUNDYLocal storm report, Apr 20, 5:45 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM COLBY KS 64 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0405 PM COLBY KS 60 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY STORM
SPOTTER.
0405 PM 6 SE PALISADE NE .75 INCH HAIL
04/20/01 HITCHCOCK
0410 PM COLBY KS 70 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY STORM
SPOTTER.
0417 PM PALISADE NE 1 INCH HAIL
04/20/01 HITCHCOCK
0420 PM 7 N ATWOOD KS 65 MPH TSTM GUST
04/20/01 RAWLINS REPORTED BY STORM
SPOTTER.
0420 PM ATWOOD KS 60 MPH TSTM GUST
04/20/01 RAWLINS
0425 PM ATWOOD KS 60 MPH TSTM GUST
04/20/01 RAWLINS 6-8 INCH TREE LIMBS
DOWN.REPORTED BY STORM
SPOTTER.
0430 PM PALISADE NE 1 INCH HAIL
04/20/01 HITCHCOCK REPORTED BY STORM
SPOTTER.
0440 PM OBERLIN KS 70 MPH TSTM GUST
04/20/01 DECATUR SPRINKLERS OVER TURNED
AND MAILBOXS DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0445 PM OBERLIN KS 75 MPH TSTM GUST
04/20/01 DECATUR REPORTED BY STORM
SPOTTER.Local storm report, Apr 20, 7:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 4 N LEVANT KS 75 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY STORM
SPOTTER.
0445 PM 2 W HOXIE KS 60 MPH TSTM GUST
04/20/01 SHERIDAN REPORTED BY STORM
SPOTTER.
0450 PM GRAINFIELD KS 60 MPH TSTM GUST
04/20/01 GOVE REPORTED BY STORM
SPOTTER.
0450 PM GRAINFIELD KS 60 MPH TSTM GUST
04/20/01 GOVE REPORTED BY STORM
SPOTTER.
0452 PM OBERLIN KS 75 MPH TSTM GUST
04/20/01 DECATUR POWER LINES AND TREES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM 7 NE ATWOOD KS 70 MPH TSTM GUST
04/20/01 RAWLINS REPORTED BY STORM
SPOTTER.
0510 PM 5 S HILL CITY KS 60 MPH TSTM GUST
04/20/01 GRAHAM REPORTED BY STORM
SPOTTER.
0510 PM LUDELL KS 80 MPH TSTM GUST
04/20/01 RAWLINS TREES UPROOTED AND
POWER LINES DOWN.
REPORTED BY STORM
SPOTTER.
0510 PM NORTON KS 60 MPH TSTM GUST
04/20/01 NORTON POWER LINES AND TREE
DOWNS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0520 PM HERNDON KS 80 MPH TSTM GUST
04/20/01 RAWLINS 6 FOOT DIAMETER TREE
DOWN AND POWER LINES
DOWN. REPORTED BY STORM
SPOTTER.
0540 PM YUMA CO 65 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0546 PM 11 NW YUMA CO 60 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0550 PM 9 S YUMA CO 60 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0552 PM 7 SE YUMA CO 60 MPH TSTM GUST
04/20/01 YUMA 5' X 5' DOG HOUSE FLEW
OVER FARMHOUSE.
REPORTED BY STORM
SPOTTER.
0600 PM 1 N VERNON CO 80 MPH TSTM GUST
04/20/01 YUMA SPRINKLERS OVER TURNED.
NUMEROUS POWER LINES
SNAPPED AND 8-10 INCH
DIAMETER TREES DOWN.
REPORTED BY STORM
SPOTTER.
0605 PM 10 W ST FRANCIS KS 70 MPH TSTM GUST
04/20/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0605 PM 5 N WRAY CO 61 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0610 PM HAIGLER NE 60 MPH TSTM GUST
04/20/01 DUNDY REPORTED BY STORM
SPOTTER.
0610 PM 9 NNE KIT CARSON CO 60 MPH TSTM GUST
04/20/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
0623 PM 6 NW BIRD CITY KS 65 MPH TSTM GFUST
04/20/01 CHEYENNE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 60 min |
| Apr 20, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 61 min |
| Apr 20, 8:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 67 min |
| Apr 20, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.